Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 18, 2002, 6:21 PM CDT for Jones County, Iowa. It was in force for 59 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 6:21 PM CDT (23:21 UTC)
- Expired
- Jul 18, 2002, 7:20 PM CDT
- In force
- 59 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jones County, IA
The radar
The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:22 PM CDT | Thunderstorm Wind 57 E | Monticello, IA | |
| Jul 18, 6:25 PM CDT | Thunderstorm Wind 61 E | Monticello, IA | Car blown off Highway 151. |
| Jul 18, 6:25 PM CDT | Thunderstorm Wind 61 E | Monticello, IA | Several cars blown off road. |
| Jul 18, 6:45 PM CDT | Thunderstorm Wind 61 E | Monticello, IA | Barn on County Road D-62 collapsed. The barn housed a tractor, self-loading wagon box and many antiques. |
| Jul 18, 6:50 PM CDT | Thunderstorm Wind 61 E | Monticello, IA | Large tree knocked over on a camper at Central Park. Large branches also caused some damage to a pickup truck. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1278 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940 WUUS53 KDVN 182321 SVRMLI IAC105-190020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 621 PM CDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN EAST CENTRAL IOWA * UNTIL 720 PM CDT * AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES WEST OF TEMPLE HILL...OR 16 MILES NORTHEAST OF ANAMOSA...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... TEMPLE HILL BY 625 PM CDT. SCOTCH GROVE BY 635 PM CDT. ONSLOW BY 645 PM CDT. WYOMING BY 655 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4228 9093 4229 9128 4196 9133 4196 9092 $$ JDH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:30 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jul 18, 2:30 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 PM CDT THU JUL 18 2002 ACTIVE PATTERN WILL CONTINUE THROUGH NEXT WEEK AS A SERIES OF UPPER LEVEL TROUGHS AND WEAK SURFACE BOUNDARIES TRAVERSE THE AREA THROUGH NEXT WEEK. FRONT NOW OVER SOUTHERN MINNESOTA MOVING MUCH SLOWER THAN PROGGED...AND IS EXPECTED TO SAG INTO CENTRAL IOWA AND STALL. WITH THE REMNANTS OF THE BOUNDARY IN THE AREA THROUGH SATURDAY...WILL BE DIFFICULT TO RULE OUT PRECIP. AREAWIDE...BEST CHANCE WILL BE TONIGHT AS THE FRONT APPROACHES...WITH LOWER CHANCES THROUGH SATURDAY. HIGH MOISTURE AND CAPE AND LOW SHEAR SUGGEST POTENTIAL FOR WIND AND HAIL THE GREATEST THREAT TONIGHT AHEAD OF THE SURFACE FRONT. SURFACE FLOW WILL BE WEAK...SO CLOUDS WILL BE THE MAIN LIMITING FACTOR FOR TEMPS FRIDAY...WITH A QUICK WARMUP SATURDAY AS THE FRONT WASHES OUT AND SWLY LOW LEVEL FLOW RETURNS. EXPANDED POPS FOR SATURDAY DUE TO THE POTENTIAL FOR LINGERING BOUNDARIES. IN THE EXTENDED...NEXT WAVE STILL PROGGED FOR SUNDAY NIGHT/MONDAY...THEN WILL INTRODUCE POPS WEDNESDAY FOR THE NEXT ROUND. .DVN... IA...NONE. IL...NONE. MO...NONE. 33
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:57 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 48 min |
| Jul 18, 6:42 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.